Alert archive / North Dakota / Tornado Warnings in 2009
Tornado Warning 54, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 12, 2009, 12:00 AM CDT for McLean County, Mercer County, Oliver County, North Dakota. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2009, 12:00 AM CDT (05:00 UTC)
- Expired
- Jul 12, 2009, 12:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties McLean County, ND, Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 71 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 12:00 AM CDT | TSTM WND DMG | Ssw Stanton, ND | 3 INCH TREE BRANCHES BROKEN OFF |
| Jul 12, 12:06 AM CDT | TSTM WND GST 65 | Stanton, ND | RAWS KNIFE RIVER HOURLY REPORT GUST TO 65 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KBIS 120500
TORBIS
NDC055-057-065-120530-
/O.NEW.KBIS.TO.W.0054.090712T0500Z-090712T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1200 AM CDT SUN JUL 12 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
SOUTH CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
EAST CENTRAL MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTH CENTRAL OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 1230 AM CDT/1130 PM MDT/
* AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR STANTON...OR 50 MILES NORTHWEST OF
BISMARCK...AND MOVING SOUTHEAST AT 30 MPH.
* THIS TORNADIC STORM WILL BE NEAR...
STANTON AROUND 1105 PM MDT.
FORT CLARK AROUND 1220 AM CDT.
HENSLER AROUND 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BISMARCK.
&&
LAT...LON 4733 10102 4720 10110 4719 10134 4739 10160
4749 10139
TIME...MOT...LOC 0500Z 306DEG 26KT 4738 10138
$$
BIRK1 follow-up statement
000
WWUS53 KBIS 120516
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1216 AM CDT SUN JUL 12 2009
NDC055-057-065-120530-
/O.CON.KBIS.TO.W.0054.000000T0000Z-090712T0530Z/
MCLEAN ND-MERCER ND-OLIVER ND-
1216 AM CDT SUN JUL 12 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT/1130 PM MDT/
FOR NORTHERN OLIVER...EASTERN MERCER AND SOUTHERN MCLEAN COUNTIES...
AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR FORT CLARK...OR 41
MILES NORTHWEST OF BISMARCK...MOVING SOUTHEAST AT 30 MPH. THOSE IN
AND NEAR FORT CLARK AND HENSLER SHOULD TAKE IMMEDIATE COVER.
THE TORNADO WILL BE NEAR...
HENSLER AROUND 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
IN ADDITION TO A POSSIBLE TORNADO...THIS STORM IS EXPECTED TO
DESTRUCTIVE STRAIGHT LINE WINDS.
&&
LAT...LON 4735 10153 4747 10134 4733 10102 4720 10110
4719 10134
TIME...MOT...LOC 0516Z 308DEG 26KT 4730 10123
$$
PJAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 11, 3:40 PM CDT, 8 hours 20 minutes earlier.
Area forecast discussion, Jul 11, 3:40 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 340 PM CDT SAT JUL 11 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... SURFACE HIGH PRESSURE OVER EASTERN NORTH DAKOTA DRIFTING EAST SATURDAY AFTERNOON. MID LEVEL WARM ADVECTION CLOUDS AND ISOLATED CONVECTION TRIGGERING ACROSS THE EAST CENTRAL LATE SATURDAY. RETURN FLOW AROUND THE HIGH ADVECTING LOW 60S DEWPOINTS OVER SOUTHWEST NORTH DAKOTA. WEAK FRONTAL BOUNDARY ACROSS SASK TRIGGERING SCT THUNDERSTORMS. THIS WILL LEAD TO A COMPLICATED EVENING AND EARLY MORNING CONVECTIVE FORECAST. I EXPECT WIDELY SCATTERED THUNDERSTORMS WEST AND NORTH THROUGH EAST CENTRAL TONIGHT. WITH CAPE VALUES OF 1000 OR SO EXPECT SOME DEEP CONVECTION. BY SUNDAY NIGHT A CLOSED UPPER LOW OFF OF THE PACIFIC NORTHWEST COAST BECOMES AN OPEN UPPER LEVEL WAVE WHICH PUSHES THE UPPER LEVEL RIDGING INTO THE WESTERN GREAT LAKES. THIS IS FORECAST TO ALLOW MOISTURE TO BEGIN PUSHING INTO EASTERN MONTANA/WESTERN NORTH DAKOTA BEGINNING SUNDAY NIGHT. STRONG MOISTURE ADVECTION CONTINUES INTO MONDAY AS THE TROUGH PROGRESSES THROUGH NORTHERN ROCKIES WITH PWAT VALUES BETWEEN 1.50 AND 2.00 INCHES. LEE CYCLOGENESIS IS FORECAST TO TAKE PLACE MONDAY LEADING TO A STRENGTHENING OF THE SURFACE BOUNDARY IN CENTRAL MONTANA AND IT MOVES EASTWARD INTO WESTERN NORTH DAKOTA BY 12 UTC TUESDAY AT WHICH POINT IT ACCELERATES EASTWARD RAPIDLY. WITH DEEP MOISTURE IN PLACE AND STRONG DYNAMICS EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP LATE AFTERNOON ACROSS THE WEST AND SPREAD ACROSS THE REST OF STATE INTO TUESDAY MORNING. MODELS INDICATE THE POTENTIAL FOR GOOD THERMODYNAMICS AND DEEP LAYER SHEAR TO BE PLACE MONDAY EVENING INTO TUESDAY WITH A POTENTIAL ROUND OF SEVERE WEATHER SIMILAR TO LAST WEDNESDAY. THE SEVERE WEATHER POTENTIAL IS HIGHLIGHTED IN THE DAY 3 SPC OUTLOOK. THUNDERSTORMS COULD LINGER INTO TUESDAY AS MOISTURE WRAPS AROUND THE UPPER LOW PUSHING INTO SOUTHEASTERN MANITOBA/WESTERN ONTARIO. .LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT... LATEST RUNS OF THE GFS AND ECMWF CONTINUE WITH THEIR GENERAL AGREEMENT FOR THE LONGER TERM. INTENSITY OF SYSTEM WEDNESDAY IS OFF A BIT BUT THE END RESULT IS THE SAME. AS TUESDAYS SYSTEM EXITS TO THE EAST...THE NEXT ONE APPROACHES FROM SASKATCHEWAN. THE EC IS WEAKER WITH THIS OPEN WAVE...AND IT IS FORECAST TO REMAIN NORTH OF THE CWA...OR JUST CLIP THE NORTHEAST PART...SO WILL KEEP POPS LOW. FEELING IS THAT 20 PERCENT IS ABOUT RIGHT IN THE CYCLONIC FLOW AT MID LEVELS...AND WITH A SMALL AREA OF -4 LIFTED INDEX (STABILITY TERM) AND 700 CAPE (ENERGY TERM) FORECAST THROUGH. ATMOSPHERE STABILIZES QUICKLY WEDNESDAY NIGHT. THEN...THROUGH THE REST OF THE PERIOD...I KEPT POPS JUST BELOW MENTIONABLE LEVELS (14 PERCENT OF LESS...WHICH WILL NOT SHOW UP IN THE WORDED FORECAST). THE MOST LIKELY TIME FOR STORMS WOULD THEN BE LATER FRIDAY AS MODELS ARE INDICATING THERE MAY BE A WEAK WAVE SLIDING DOWN THE LEE SIDE OF THE BUILDING H5 RIDGE. AS NOTHING HIGHER THAN 20 PERCENT WOULD BE JUSTIFIED...WILL LEAVE IT OUT OF THE WORDED FORECAST. TEMPERATURES...COOLEST WEDNESDAY WITH LEFTOVER CLOUDS DEPARTING AND THE NEXT BATCH ADVANCING WITH SOME STORMS. AFTER THAT EXPECT A GRADUAL WARMING...INTO THEN UP THROUGH THE 80S...AS THE H5 RIDGE APPROACHES. && .AVIATION... WITH RETURN (SOUTHEAST) FLOW BEHIND EXITING HIGH PRESSURE...AND A WARM FRONT ADVANCING INTO THE WEST...ISOLATED THUNDERSTORMS ARE FORECAST TO BREAK OUT THIS EVENING. THE MOST LIKELY SCENARIO IS FOR STORMS TO FORM IN THE WEST AROUND 00Z/12TH...AND ADVANCE TO THE SOUTHEAST. CB CLOUD LAYERS WILL LIKELY BE CHANGED TO VCTS OR TEMPO TSRA GROUPS WITH THE 00Z/12TH RELEASE OF THE TAFS...UPDATED...OF COURSE...AS AND IF CONDITIONS WARRANT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/JPM/DC
Hazardous weather outlook, Jul 11, 4:47 AM CDT, 19 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 447 AM CDT SAT JUL 11 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 447 AM CDT SAT JUL 11 2009 /347 AM MDT SAT JUL 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE FAR SOUTHWEST LATE THIS AFTERNOON. AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE. TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR MUCH OF THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A POTENT STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE NORTHERN PLAINS MONDAY THROUGH TUESDAY. THUNDERSTORMS MAY BEGAN ACROSS THE WEST AS EARLY AS SUNDAY NIGHT AND ELSEWHERE DURING THE DAY ON MONDAY. HOWEVER...THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS WILL BE LATE MONDAY INTO TUESDAY. A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE ALONG WITH THE THREAT FOR VERY HEAVY RAIN DURING THIS PERIOD. STAY TUNED AS WE GET CLOSER TO THE EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KJB
In the hours before
Local storm report, Jul 11, 8:02 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
802 PM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TORNADO 3 SE GLADSTONE 46.83N 102.52W
07/11/2009 STARK ND TRAINED SPOTTER
BRIEF TOUCHDOWN WENT BACK UP INTO CLOUDS
&&
DDLocal storm report, Jul 11, 9:25 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
925 PM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL NEW LEIPZIG 46.37N 101.95W
07/11/2009 E1.00 INCH GRANT ND LAW ENFORCEMENT
&&
DDLocal storm report, Jul 11, 9:43 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL 6 NNW LOSTWOOD 48.55N 102.48W
07/11/2009 E0.88 INCH BURKE ND TRAINED SPOTTER
&&
DDLocal storm report, Jul 11, 9:46 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG CROSBY 48.91N 103.29W
07/11/2009 DIVIDE ND TRAINED SPOTTER
PATIO WINDOWS BLOWN OUT
&&
DDLocal storm report, Jul 11, 9:57 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 1 NW STANLEY 48.33N 102.41W
07/11/2009 M79.00 MPH MOUNTRAIL ND TRAINED SPOTTER
&&
DDLocal storm report, Jul 11, 11:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1148 PM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 PM TSTM WND GST 3 SSE GARRISON 47.61N 101.39W
07/11/2009 M58 MPH MCLEAN ND ASOS
GARRISON ASOS.
&&
PJAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:27 PM CDT | Tornado Warning | BIS | Stark | 33 min |
| Jul 11, 7:55 PM CDT | Tornado Warning | BIS | Stark | 35 min |
| Jul 11, 8:13 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 62 min |
| Jul 11, 8:38 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail | 52 min |
| Jul 11, 8:40 PM CDT | Tornado Warning | BIS | Grant, Hettinger | 35 min |
| Jul 11, 8:50 PM CDT | Tornado Warning | BIS | Burke, Divide, Mountrail, Williams | 25 min |
| Jul 11, 9:12 PM CDT | Tornado Warning | BIS | Grant | 33 min |
| Jul 11, 9:15 PM CDT | Tornado Warning | BIS | Burke, Mountrail | 30 min |
| Jul 11, 9:42 PM CDT | Tornado Warning | BIS | Mountrail | 33 min |
| Jul 11, 10:15 PM CDT | Tornado Warning | BIS | Mountrail, Ward | 30 min |
| Jul 11, 10:44 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 20 min |
| Jul 11, 11:12 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 63 min |
| Jul 11, 11:48 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 57 min |
| Jul 12, 12:29 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Morton, Oliver, Sheridan | 38 min |
| Jul 12, 1:49 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan, McIntosh, Morton and 1 more | 56 min |
| Jul 12, 2:41 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, Emmons, Kidder, LaMoure, Logan, McIntosh | 64 min |
| Jul 12, 2:57 AM CDT | Areal Flood Advisory | BIS | Emmons, McIntosh | 6 hr |
Nearby
Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.